Alert archive / Missouri / Flash Flood Watches in 2017
Flash Flood Watch 4, NWS Springfield, MO
NWS Springfield, MO issued this flash flood watch at May 11, 2017, 10:46 AM CDT for 23 counties in Missouri; Cherokee County, Crawford County, Kansas. It took effect at May 11, 2017, 1:00 PM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- May 11, 2017, 10:46 AM CDT (15:46 UTC)
- In effect from
- May 11, 2017, 1:00 PM CDT
- Expired
- May 11, 2017, 11:44 PM CDT
- In force
- 11 hr
- Issued by
- NWS Springfield, MO
- Flood severity
- None
All 25 counties
Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Dent County, MO, Douglas County, MO, Greene County, MO, Howell County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Oregon County, MO, Ozark County, MO, Polk County, MO, Shannon County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Webster County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 24 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
792 WGUS63 KSGF 111546 FFASGF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Springfield MO 1046 AM CDT Thu May 11 2017 KSZ097-101-MOZ077-079>083-088>098-101>106-120000- /O.NEW.KSGF.FF.A.0004.170511T1800Z-170512T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Crawford-Cherokee-Barton-Polk-Dallas-Laclede-Texas-Dent-Jasper- Dade-Greene-Webster-Wright-Newton-Lawrence-Christian-Douglas- Howell-Shannon-McDonald-Barry-Stone-Taney-Ozark-Oregon- Including the cities of Chicopee, Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, Neutral, Sherwin, Stippville, Kenoma, Lamar, Bolivar, Buffalo, Charity, Foose, March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, Bendavis, Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, Jadwin, Salem, Joplin, Carthage, Greenfield, Lockwood, Meinert, Springfield, Marshfield, Northview, Seymour, Rogersville, Dawson, Graff, Mountain Grove, Duncan, Mansfield, Neosho, Aurora, Mount Vernon, Marionville, Nixa, Christian Center, Ozark, Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Pomona, Pottersville, Siloam Springs, South Fork, West Plains, White Church, Teresita, Winona, Birch Tree, Montier, Anderson, Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett, Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, Silver Dollar City, Branson, Hollister, Kirbyville, Edgewater Beach, Forsyth, Ozark Beach, Powersite, Wasola, Thayer, Alton, Couch, Greer, Thomasville, and Wilderness 1046 AM CDT Thu May 11 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Springfield has issued a * Flash Flood Watch for portions of southeast Kansas and Missouri, including the following areas, in southeast Kansas, Cherokee and Crawford. In Missouri, Barry, Barton, Christian, Dade, Dallas, Dent, Douglas, Greene, Howell, Jasper, Laclede, Lawrence, McDonald, Newton, Oregon, Ozark, Polk, Shannon, Stone, Taney, Texas, Webster, and Wright. * Through late tonight * A storm system will slowly move east toward the area Today and Tonight. Several rounds of showers and thunderstorms will affect the watch area Today into the Overnight hours. This additional rainfall on top of already near saturated grounds will create the risk for flash flooding across the area. * Widespread rainfall amounts of 1 to 2 inches will be possible across the watch area. Localized higher amounts to 3 inches will be possible under areas of heavier thunderstorms. Flooding of low water crossings and low lying areas is possible later Today into Tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Burchfield
2 follow-up statements
846 WGUS63 KSGF 112042 FFASGF Flood Watch National Weather Service Springfield MO 342 PM CDT Thu May 11 2017 KSZ097-101-MOZ077-079>083-088>098-101>106-120800- /O.CON.KSGF.FF.A.0004.000000T0000Z-170512T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Crawford-Cherokee-Barton-Polk-Dallas-Laclede-Texas-Dent-Jasper- Dade-Greene-Webster-Wright-Newton-Lawrence-Christian-Douglas- Howell-Shannon-McDonald-Barry-Stone-Taney-Ozark-Oregon- Including the cities of Chicopee, Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, Neutral, Sherwin, Stippville, Kenoma, Lamar, Bolivar, Buffalo, Charity, Foose, March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, Bendavis, Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, Jadwin, Salem, Joplin, Carthage, Greenfield, Lockwood, Meinert, Springfield, Marshfield, Northview, Seymour, Rogersville, Dawson, Graff, Mountain Grove, Duncan, Mansfield, Neosho, Aurora, Mount Vernon, Marionville, Nixa, Christian Center, Ozark, Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Pomona, Pottersville, Siloam Springs, South Fork, West Plains, White Church, Teresita, Winona, Birch Tree, Montier, Anderson, Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett, Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, Silver Dollar City, Branson, Hollister, Kirbyville, Edgewater Beach, Forsyth, Ozark Beach, Powersite, Wasola, Thayer, Alton, Couch, Greer, Thomasville, and Wilderness 342 PM CDT Thu May 11 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 3 AM CDT FRIDAY... The Flash Flood Watch continues for * Portions of southeast Kansas and Missouri, including the following areas, in southeast Kansas, Cherokee and Crawford. In Missouri, Barry, Barton, Christian, Dade, Dallas, Dent, Douglas, Greene, Howell, Jasper, Laclede, Lawrence, McDonald, Newton, Oregon, Ozark, Polk, Shannon, Stone, Taney, Texas, Webster, and Wright. * Until 3 AM CDT Friday * Multiple rounds of showers and thunderstorms will affect the area into late tonight. This additional rainfall on top of already near saturated grounds will create the risk for flash flooding. * Widespread rainfall amounts of 1 to 2 inches are expected across the watch area. Localized higher amounts between 3 and 4 inches will be likely in areas that receive multiple thunderstorms. Flooding of low water crossings and low lying areas will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Schaumann
932 WGUS63 KSGF 120444 FFASGF Flood Watch National Weather Service Springfield MO 1144 PM CDT Thu May 11 2017 KSZ097-101-MOZ077-079>083-088>098-101>106-120545- /O.CAN.KSGF.FF.A.0004.000000T0000Z-170512T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Crawford-Cherokee-Barton-Polk-Dallas-Laclede-Texas-Dent-Jasper- Dade-Greene-Webster-Wright-Newton-Lawrence-Christian-Douglas- Howell-Shannon-McDonald-Barry-Stone-Taney-Ozark-Oregon- Including the cities of Chicopee, Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, Neutral, Sherwin, Stippville, Kenoma, Lamar, Bolivar, Buffalo, Charity, Foose, March, Plad, Windyville, Olive, Lynchburg, Lebanon, Plato, Roby, Bendavis, Huggins, Lake Spring, Bangert, Darien, Gladden, Howes, Jadwin, Salem, Joplin, Carthage, Greenfield, Lockwood, Meinert, Springfield, Marshfield, Northview, Seymour, Rogersville, Dawson, Graff, Mountain Grove, Duncan, Mansfield, Neosho, Aurora, Mount Vernon, Marionville, Nixa, Christian Center, Ozark, Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Pomona, Pottersville, Siloam Springs, South Fork, West Plains, White Church, Teresita, Winona, Birch Tree, Montier, Anderson, Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett, Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, Silver Dollar City, Branson, Hollister, Kirbyville, Edgewater Beach, Forsyth, Ozark Beach, Powersite, Wasola, Thayer, Alton, Couch, Greer, Thomasville, and Wilderness 1144 PM CDT Thu May 11 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southeast Kansas and Missouri has been cancelled. The heavy rain has ended across the area and additional heavy rainfall is not expected. Some residual minor flooding may however occur overnight from the heavy rains that occurred Thursday evening, but no additional flash flood risk will occur. $$ Wise
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood watch went out at May 11, 6:31 AM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, May 11, 6:31 AM CDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Springfield MO 631 AM CDT Thu May 11 2017 ...Showers and Storms Today - Warm and Dry this Weekend... .SHORT TERM...(Today and tonight) Issued at 210 AM CDT Thu May 11 2017 An upper level trough will track out of the Plains today and come into phase with a northern stream trough swinging into the Great Lakes. This system will interact with a front sagging southward into the Ozarks to produce scattered to numerous showers and thunderstorms today and tonight. Expect early morning activity to diminish toward sunrise. While additional development could occur at any time during the day Thursday expect the bulk of redevelopment from mid afternoon into this evening along the sagging front as it pushes into southeastern Kansas and far southern Missouri. There will be the potential for strong to a few severe storms this afternoon and evening generally along and south of the Highway 60 corridor. This potential will be dependent on the extent of destabilization that will occur. At this time mixed layer CAPE is progged to be near 1500 J/KG along with ample deep layer sheer to support strong updrafts across far southern Missouri. The primary severe risk will be large hail and locally damaging winds. Storm total rainfall amounts still expected to average in the one half to one and a half inch range. Expect rainfall amounts to be quite variable and locally higher amounts are possible. .LONG TERM...(Friday through Wednesday) Issued at 210 AM CDT Thu May 11 2017 The upper level trough and associated cold front will transition to east Friday bringing an end to lingering showers in the morning. Considerable cloud cover could linger much of the day Friday and temperatures will be cooler. Upper level ridging and southerly winds will return this weekend resulting dry weather and a warming trend. More unsettled weather will return during the middle and later part of next week as a large upper level trough evolves out west. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 615 AM CDT Thu May 11 2017 Pilot can expect MVFR ceilings at times as well as an increase in the coverage of showers and thunderstorms by afternoon. Showers and storms will become more widespread from mid afternoon into this evening as front moves into the region. Prevailing MVFR conditions will develop later today into tonight with IFR ceilings possible later tonight. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Foster LONG TERM...Foster AVIATION...Foster
Hazardous weather outlook, May 11, 7:48 AM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 748 AM CDT Thu May 11 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121300- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 748 AM CDT Thu May 11 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Flooding risk. Significant Lightning risk. DISCUSSION... Additional thunderstorm development will occur today especially this afternoon and evening. Strong to a few severe storms will impact far southern Missouri generally along and south of the Highway 60 corridor from mid afternoon into the evening. The primary risk with any severe storms that develop will be large hail to the size of ping pong balls and locally damaging wind gust to 60 mph. Locally heavy rainfall with additional amounts up to two inches could result in localized flooding mainly across far southern Missouri. The flooding risk needs to be closely monitored across far southern Missouri this afternoon and evening where training storms could heighten the flash flood risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The chance of thunderstorms will return during the middle and later part of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Foster
In the hours before
Local storm report, May 11, 10:19 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 AM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HAIL 4 WNW NEOSHO 36.88N 94.43W
05/11/2017 E1.00 INCH NEWTON MO PUBLIC
QUARTER SIZE HAIL REPORTED AT A BUSINESS
LOCATED AT I-49 AND HIGHWAY 86.
&&
MGLocal storm report, May 11, 10:26 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1026 AM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM HAIL 10 W ANDERSON 36.67N 94.62W
05/11/2017 E1.00 INCH MCDONALD MO AMATEUR RADIO
&&
FEHLocal storm report, May 11, 10:28 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1028 AM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM HAIL 3 NW NEOSHO 36.90N 94.42W
05/11/2017 E1.00 INCH NEWTON MO PUBLIC
&&
FEHLocal storm report, May 11, 10:33 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1033 AM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 AM HAIL 2 WSW DIAMOND 36.99N 94.35W
05/11/2017 E0.88 INCH NEWTON MO PUBLIC
&&
FEHLocal storm report, May 11, 10:34 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1034 AM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM HAIL DIAMOND 37.00N 94.32W
05/11/2017 E0.75 INCH NEWTON MO PUBLIC
&&
FEHLocal storm report, May 11, 10:37 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1037 AM CDT THU MAY 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM HAIL 1 NW DIAMOND 37.00N 94.32W
05/11/2017 E1.00 INCH NEWTON MO PUBLIC
&&
FEHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:09 AM CDT | Special Weather Statement | SGF | Greene | 51 min |
| May 11, 12:19 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 56 min |
| May 11, 12:22 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 53 min |
| May 11, 12:33 AM CDT | Special Weather Statement | SGF | Dallas | 42 min |
| May 11, 1:05 AM CDT | Special Weather Statement | SGF | Barry, Dade, Lawrence | 40 min |
| May 11, 8:53 AM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 28 min |
| May 11, 9:32 AM CDT | Special Weather Statement | SGF | Newton | 43 min |
| May 11, 10:11 AM CDT | Special Weather Statement | SGF | Newton | 49 min |
| May 11, 10:17 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 28 min |
| May 11, 11:06 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone | 39 min |
| May 11, 12:13 PM CDT | Special Weather Statement | SGF | Christian | 32 min |
| May 11, 12:19 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster | 26 min |
| May 11, 2:14 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 46 min |
| May 11, 2:57 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 21 min |
| May 11, 3:06 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 24 min |
| May 11, 3:08 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 52 min |
| May 11, 3:09 PM CDT | Flash Flood Warning | SGF | Newton | 6 hr |
| May 11, 3:28 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 47 min |
| May 11, 3:31 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Newton | 44 min |
| May 11, 3:54 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Taney | 51 min |
| May 11, 3:58 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence | 6 hr |
| May 11, 4:11 PM CDT | Tornado Warning | SGF | Christian, Greene, Lawrence | 49 min |
| May 11, 4:26 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster, Wright | 45 min |
| May 11, 4:27 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone | 63 min |
| May 11, 4:30 PM CDT | Tornado Warning | SGF | Christian, Greene, Stone | 32 min |
| May 11, 4:38 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 52 min |
| May 11, 5:21 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Greene, Webster, Wright | 54 min |
| May 11, 5:41 PM CDT | Areal Flood Advisory | SGF | Christian, Greene, Stone | 3 hr |
| May 11, 6:09 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 41 min |
| May 11, 6:20 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon | 55 min |
| May 11, 6:40 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 44 min |
| May 11, 6:22 PM CDT | Areal Flood Warning | SGF | Bourbon, Cherokee, Crawford | 12 hr |
Nearby
Flash Flood Watches in Missouri, 2017Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.